SUBSCRIBE NOW
99¢ per month for 3 months
SUBSCRIBE NOW
99¢ per month for 3 months

Dr. Roach: Multiple system atrophy a rare condition

Keith Roach
To Your Health

Dear Dr. Roach: I hope you can answer some questions about a disease called multiple system atrophy. What does it do to your body? Is the cause known? Is there a cure?

– D.B.

Dear D.B.: Multiple system atrophy is a group of related degenerative diseases of the nervous system. All of them can cause any of three symptoms: ataxia (a specific type of loss of muscular coordination); Parkinsonism (the specific abnormal muscle control and rigidity that usually is seen in Parkinson’s disease); and problems with the autonomic nervous system (the part that regulates blood pressure on standing and bladder control, among many other functions).

MSA with predominant ataxia is also called ‘’olivopontocerebellar atrophy’’; MSA with predominant Parkinson’s features is also called ‘’striatonigral degeneration’’; and MSA with predominantly autonomic symptoms is also called ‘’Shy-Drager syndrome.’’

The cause is unknown, though there is promising research being done. Unfortunately, no medication treatment effectively slows or stops the progression of MSA. Treatment is used to help manage symptoms, and it may include physical therapy as well as medications.

MSA is a rare condition, and few doctors are expert in it. I strongly recommend you contact The MSACoalition, an organization devoted to education, support and advocacy for MSA, at multiplesystematrophy.org.

Dear Dr. Roach: About your recent column on melatonin: At 70 years old, I was taking melatonin three to four nights a week for several months. Sometimes it helped; other times not. While purchasing a new bottle, I noticed fine print that read: ‘’Consult a physician if using for more than four weeks.’’ I asked the pharmacist why, and she said, ‘’If you are having trouble sleeping, talk to your doctor.’’ I thought melatonin was not addictive or harmful. Why the warning?

– K.W.

Dear. K.W.: Low-dose melatonin is relatively safe, and it almost certainly is substantially safer than most over-the-counter and prescription sleeping medications. Melatonin is proven to be beneficial in people adjusting to new time zones and in people with low melatonin levels. I do agree with both your low dose and that you are not taking it every night. I think these will minimize the already small risks.

Why consult a physician? Several potentially serious medical conditions can have insomnia as a symptom, so it is wise to discuss your problem with your doctor. This is not so much because melatonin is dangerous as it is to make sure there’s not some other cause (such as high thyroid level) for your insomnia.

Email questions to ToYourGoodHealth@med.cornell.edu.